Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Norman, OK

March 24, 2003Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 24, 2003, 10:48 PM CST for Oklahoma County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2003, 10:48 PM CST (04:48 UTC)
Expired
Mar 24, 2003, 11:30 PM CST
In force
42 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Oklahoma County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 250448
SVROKC
OKC109-250530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1047 PM CST MON MAR 24 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL 1130 PM CST

* AT 1047 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM   
OVER SOUTHWEST OKLAHOMA COUNTY...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCADIA...CHOCTAW...DEL CITY...
  EDMOND...HARRAH...JONES...MIDWEST CITY...NICHOLS HILLS...NICOMA
  PARK...OKLAHOMA CITY...SPENCER...THE VILLAGE...TINKER AIR FORCE
  BASE AND WARR ACRES

HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3563 9768 3541 9763 3540 9715 3571 9726

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:28 PM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Mar 24, 3:28 PM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
328 PM CST MON MAR 24 2003

MAIN CONCERNS IN THE SHORT TERM WILL BE CHANCES OF SHOWERS AND
STORMS AS COLD FRONT PUSHES ACROSS FA TONIGHT INTO EARLY
TUESDAY.  SERIES OF WAVES WILL MOVE ACROSS SOUTHERN PLAINS
OVER NEXT 24 HOURS AND THIS COMBINED WITH FRONT WILL BRING CHANCE
OF TSRA...WITH BEST CHANCE ACROSS EASTERN SECTIONS.  ETA DEVELOPS
PRECIP TO THE NORTHEAST THIS AFTERNOON AND THEN DEVELOPS
STORMS/RAIN TO THE SOUTHWEST THIS EVENING.  THINK BETTER CHANCE
WILL BE WITH WAVE CURRENTLY ACROSS EASTERN NEVADA ON TUESDAY.

HIGH TEMPERATURES ON TUESDAY WILL BE DEPENDENT ON CLOUDS WHICH
SHOULD BE MORE PERSISTENT ACROSS SOUTHERN SECTIONS...WILL GO
WITH A BLEND OF GUIDANCE FOR HIGHS.

AFTER SYSTEM ON TUESDAY WILL SEE DRY CONDITIONS THROUGH THURSDAY
WITH WARMER TEMPERATURES.

BETTER CHANCE OF TSRA LATE THURSDAY INTO FRIDAY AS STRONG SYSTEM
DEVELOPS TO THE WEST.  NOT MANY CHANGES TO CURRENT FORECAST FOR
WEATHER...BUT HAVE COOLED TEMPERATURES FOR OVERNIGHT FRIDAY INTO
SATURDAY.  APPEARS THAT WEEKEND WILL BE DRY WITH RATHER COOL
MORNINGS SATURDAY AND SUNDAY.

FCSTID = SIX

OKC  49 62 38 68 /  20 20 00 00
HBR  47 62 37 70 /  10 10 00 00
SPS  49 64 40 71 /  10 10 00 00
GAG  41 63 33 71 /  30 10 00 00
PNC  46 62 36 67 /  40 20 00 00
DUA  55 65 43 70 /  20 40 10 00

.OKC...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Mar 24, 12:00 PM CST, 10 hours 48 minutes before
OKZ004>048-050>052-TXZ083>090-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST MON MAR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS PARTS OF
NORTHERN AND CENTRAL OKLAHOMA. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

DISCUSSION...
A COLD FRONT ACROSS EASTERN KANSAS...NORTHWEST OKLAHOMA AND THE
TEXAS PANHANDLE AT MIDDAY MONDAY WILL MOVE INTO CENTRAL AND
SOUTHWEST OKLAHOMA BY EARLY THIS EVENING...AND INTO SOUTHEAST
OKLAHOMA BY TUESDAY MORNING. LIMITED LOW LEVEL MOISTURE WILL BE
AVAILABLE AHEAD OF THE FRONT...SO THUNDERSTORMS ARE NOT EXPECTED TO
FORM ALONG OR AHEAD OF THE FRONT. HOWEVER...THUNDERSTORMS WILL BE
POSSIBLE TONIGHT NORTH OF THE COLD FRONT...WHERE LIFTING AND
MARGINAL INSTABILITY MAY ALLOW A FEW ELEVATED STORMS TO DEVELOP.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY MAR 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HIGH TO EXTREME FIRE DANGER WILL EXIST THIS AFTERNOON OVER MUCH
OF NORTH CENTRAL...CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS. REFER TO THE FIRE DANGER STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
LINGERING THUNDERSTORMS WILL BE CONTINUING OVER PORTIONS OF CENTRAL
AND SOUTHEAST OKLAHOMA...MAINLY TUESDAY MORNING.

MORE THUNDERSTORMS WILL BE POSSIBLE OVER NORTHWEST OKLAHOMA
THURSDAY... SPREADING OVER CENTRAL AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS THURSDAY NIGHT AND FRIDAY.

OTHER HAZARDOUS WEATHER...
SOUTH WINDS WILL RETURN TO THE ENTIRE AREA BY WEDNESDAY NIGHT.
STRONG SOUTH WINDS ON THURSDAY MAY RESULT IN ANOTHER DAY OF VERY
HIGH TO EXTREME FIRE DANGER OVER POARTS OF THE AREA.

THERE IS A POSSIBILITY OF FROST OR FREEZE CONDITIONS BY SATURDAY
MORNING...MAINLY ACROSS WESTERN AND NORTHERN OKLAHOMA.

24

In the hours before

Local storm report, Mar 24, 9:28 PM CST, 1 hour 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
928 PM CST MON MAR 24 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    2 E MIDDLEBERG            OK   .75 INCH HAIL
03/24/03   GRADY                          NWS COOP OBSERVER

0902 PM    BLANCHARD                 OK   .75 INCH HAIL
03/24/03   MCCLAIN                        BLANCHARD PD

0926 PM    NORMAN                    OK   .75 INCH HAIL
03/24/03   CLEVELAND                      OFF DUTY NWS EMPLOYEE

FM
Local storm report, Mar 24, 10:07 PM CST, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1007 PM CST MON MAR 24 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1004 PM    3 N YUKON                 OK   .75 INCH HAIL
03/24/03   CANADIAN                       REPORTED BY LAW ENFORCEMENT

TY/FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 8:21 PM CSTSevere Thunderstorm WarningOUNGrady39 min
Mar 24, 8:59 PM CSTSevere Thunderstorm WarningOUNCleveland, Grady, McClain46 min
Mar 24, 9:32 PM CSTSevere Thunderstorm WarningOUNCanadian, Oklahoma43 min
Mar 24, 11:29 PM CSTSevere Thunderstorm WarningOUNOklahoma31 min
Mar 24, 11:53 PM CSTSevere Thunderstorm WarningOUNLincoln37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.